Kansas, 2024Drought in Kansas, May 1 to 31, 2024
May 1 to 31, 2024 · NWS ICT · 14 events in 14 counties and zones
Drought conditions generally improved across the region with several counties improving from severe drought (D2) to moderate drought (D1). Some areas improved to normal conditions as well.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions generally improved across the region with several counties improving from severe drought (D2) to moderate drought (D1). Some areas improved to normal conditions as well. The western areas of the region remained in severe drought (D2) for the month of May.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 30, 11:28 PM CST, 32 minutes earlier. Its key messages:
- Late afternoon evening storms possible along and especially east of I-135. Severe storms likely with any storm that develops along the front.
- Evening storms may add to the ongoing flooding issues from the Flint Hills into southeast KS.
- Additional storms likely on Wed with severe storms again possible, especially west of I-135.
Area forecast discussion, Apr 30, 11:28 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1228 AM CDT Wed May 1 2024
.KEY MESSAGES...
- Late afternoon evening storms possible along and especially
east of I-135. Severe storms likely with any storm that
develops along the front.
- Evening storms may add to the ongoing flooding issues from the
Flint Hills into southeast KS.
- Additional storms likely on Wed with severe storms again
possible, especially west of I-135.
&&
.DISCUSSION...
Issued at 254 PM CDT Tue Apr 30 2024
Water vapor imagery currently shows some shortwave energy
lifting across Eastern Nebraska with the main upper trough still
back over the Northern Intermountain. At the surface, Pacific
front/dryline extends from eastern Nebraska to near KSLN and
just northwest of KHUT.
Front/dryline will continue tracking east this afternoon and by
21z is expected to extend generally along or just west of I-135.
Storms are expected to develop along the boundary generally in
the 20-23z time frame. Confidence on the more widespread
activity is still higher further north, closer to the better
upper dynamics and further away from weak high rises. However,
almost all of the CAMs are developing storms in our forecast
area, which makes sense given the extreme instability and
minimal capping. With an abundance of instability and modest
deep layer shear, still looking for supercells with large hail
and damaging winds possible. Can't rule out a brief tornado,
given the presence of decent 0-3km CAPE and a sharp boundary,
especially if a storm can remain anchored on it for a period of
time. As the storms track off to the east this evening, they
will be moving into an area that has already seen extreme
rainfall the last several days, so flooding would become more
likely. So the current flood watch looks on track.
Low level jet will increase as the evening hours progress which
will impinge on the front as it starts to lay out more east-
west. This should lead to continued storm development and
potential back-building which may lead to additional flooding,
especially over the Flint Hills along and south of Highway 400.
Starting to feel more confident that showers and storms will
linger across at least south central and southeast KS throughout
much of Wed morning as 850-700mb moisture transport persists.
In addition, a tight 700mb baroclinic zone will move through
during the morning hours which should help showers and storms
continue. With CAPE above 850mb in the 1,000-2,000J/KG range,
some large hail will remain possible with any of the storms Wed
morning.
The main question will be if and how many storms develop on the
dryline/triple point Wed afternoon/early evening. The model
trends have been to push the warm front/dryline further to the
southwest with the triple point now expected to be between Pratt
and Dodge City where yesterday at this time it looked like it
would be west of Great Bend. With the better upper forcing still
back to the west and northwest, current thinking is that we will
not get numerous storms to develop along it with just a few
storms likely. All severe hazards will be possible with any
storm that develops along the dryline late Wed afternoon/early
evening and will track off the east. So for surfaced based
convection Wed, feel areas west of I-135 will have the best
chance, generally after 22z as storms move-in from the west.
Another round of elevated storms will be possible Wed
evening/night as the better upper forcing moves out of the
Rockies and into the High Plains. Locations along and north of
I-70 will have the best chance to see this activity.
Storm chances will remain over the area on Thursday as the
front moves back through the forecast area with southeast KS
having the only chance for storms on Thu night. By 12z Fri, the
upper low will be lifting across the Upper Mississippi Valley
with westerly mid and upper flow across the Plains. Meanwhile,
the surface boundary is expected to stretch from southern MO
into southeast OK, which is where the better storm chances will
also be located. We should see a break in storm activity during
the day Fri with additional development Fri night as a fast
moving impulse slides across Nebraska, which will push another
cold front through the forecast area. Storms are expected to be
moving off to the east Sat morning with most of Sat dry.
However, both ECMWF and GFS still agree on lifting a southern
stream impulse out of the Desert Southwest and across the
Southern Plains for late Sat night into Sun which may bring a
round of showers and storms to mainly southern KS on Sun.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1228 AM CDT Wed May 1 2024
Easterly component surface flow will prevail most of the night
in the wake of the convection just south of the Kansas/Oklahoma
border. Elevated southerly return flow will increase toward dawn
as the frontal boundary begins to return north as a warm front.
This could initiate scattered convection across southern Kansas
during the post-sunrise hours later this morning. This is also
expected to promote developmental stratus cigs with high
confidence on lower end MVFR and possible IFR. Focus for
convection should shift northward with the warm front into
central Kansas during the afternoon with some development south
into the warm sector across south central Kansas, some of which
will be severe.
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch until noon CDT today for KSZ069>072-093>096-
098>100.
&&
DISCUSSION...RBL
AVIATION...KED
Hazardous weather outlook, Apr 30, 9:31 PM CST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1031 PM CDT Tue Apr 30 2024
KSZ032-033-047>053-067>072-082-083-091>096-098>100-020345-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1031 PM CDT Tue Apr 30 2024
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Pockets of areal flooding and river flooding are ongoing over
southeast Kansas, especially along the Neosho and Verdigris Rivers.
See latest flood warnings for additional details.
Scattered storms are possible through Wednesday morning, especially
across southern Kansas. The strongest storms may produce hail up to
quarter size and heavy rainfall. The heavy rainfall may result in
additional flooding concerns. See latest flood watch for
additional details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Additional storms are expected to develop late Wednesday afternoon
over west-central Kansas and track east, possibly affecting
locations west of I-135 after 5 pm. All severe weather hazards will
be possible with this activity.
Periodic thunderstorm chances will remain in the forecast for
Thursday through the weekend. Strong to severe thunderstorms are
possible, along with additional heavy rainfall and localized
flooding. Stay tuned, as we continue to refine the forecast the
next
few days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Local storm report, Apr 30, 8:25 PM CST, 3 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
925 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 PM Tstm Wnd Gst 3 W Tyro 37.04N 95.88W
04/30/2024 E60 MPH Montgomery KS Trained Spotter
&&Special weather statement, Apr 30, 8:39 PM CST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Wichita KS
939 PM CDT Tue Apr 30 2024
KSZ099-100-010330-
Montgomery KS-Labette KS-
939 PM CDT Tue Apr 30 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN LABETTE AND
SOUTHEASTERN MONTGOMERY COUNTIES THROUGH 1030 PM CDT...
At 939 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of South Coffeyville, or 6 miles east of Coffeyville,
moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Coffeyville, Oswego, Chetopa, Altamont, Edna, Mound Valley, Bartlett,
Angola, and Coffeyville Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9508 3700 9563 3727 9553 3719 9507
3701 9507
TIME...MOT...LOC 0239Z 291DEG 25KT 3703 9551
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
MCGUIRELocal storm report, Apr 30, 8:42 PM CST, 3 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
942 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM Tstm Wnd Gst Coffeyville Airport 37.10N 95.57W
04/30/2024 M60 MPH Montgomery KS ASOS
&&
CDJLocal storm report, Apr 30, 8:49 PM CST, 3 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
949 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM Tstm Wnd Gst 1 S Coffeyville Airport 37.08N 95.57W
04/30/2024 M60 MPH Montgomery KS ASOS
ASOS station KCFV Coffeyville Municipal
Airpt.
&&Local storm report, Apr 30, 8:51 PM CST, 3 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
951 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM Tstm Wnd Dmg Wellington 37.27N 97.40W
04/30/2024 Sumner KS Public
Large tree down. Report came in via social
media.
&&Local storm report, Apr 30, 8:57 PM CST, 3 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
957 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM Tornado 5 WNW Sedan 37.16N 96.27W
04/30/2024 Chautauqua KS Public
Brief tornado touchdown that came in via
social media.
&&Drought, Russell
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Russell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Near all areas of the county improved to moderate drought (D1). Only the far southwestern areas of the county remained in severe drought (D2).
Drought, Lincoln
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
All areas of the county improved to moderate drought (D1). No areas of the county remained in severe drought (D2).
Drought, Saline
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Saline forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
All areas of the county improved to moderate drought (D1). No areas of the county remained in severe drought (D2).
Drought, Marion
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Marion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
All areas of the county improved to moderate drought (D1) or better. No areas of the county remained in severe drought (D2).
Drought, McPherson
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- McPherson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
All areas of the county improved to moderate drought (D1). Only the southwestern areas of the county remained in severe drought (D2).
Drought, Ellsworth
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Ellsworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
All areas of the county improved to moderate drought (D1). Only the extreme southwestern areas of the county remained in severe drought (D2).
Drought, Rice
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Rice forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
There was very little improvement to the drought conditions across the county. Nearly all areas remained in severe drought (D2). Only the extreme northeast areas of the county improved to moderate drought (D1).
Drought, Barton
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Barton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
There was very little improvement to the drought conditions across the county. Nearly all areas remained in severe drought (D2). Only the extreme northeast areas of the county improved to moderate drought (D1).
Drought, Reno
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Reno forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Nearly all areas of the county remained in severe drought (D2). The far southeastern areas of the county worsened into severe drought (D2).
Drought, Harvey
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Harvey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
Drought conditions in the western half of the county worsened in May. Conditions reached severe drought (D2) in the western half of the county. The eastern half remained in moderate drought (D1).
Drought, Sedgwick
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Sedgwick forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Drought conditions in the western 2/3rds of the county worsened in May. Conditions reached severe drought (D2) in the western half of the county. The eastern third of the county remained in moderate drought (D1).
Drought, Kingman
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Kingman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
Drought conditions remained unchanged in the county with nearly all areas in severe drought (D2).
Drought, Harper
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Harper forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
Drought conditions improved across the county into moderate drought (D1). Only the extreme northwest section of the county remained in severe drought (D2).
Drought, Sumner
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Sumner forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
Drought conditions improved across the county into moderate drought (D1). Some areas of the south and southeastern areas improved to abnormally dry (D0) or normal.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 1 to 3, 20244 injured · EF3 · 59 events
- Flash Flooding and Hail in Texas, May 1 to 5, 20241 death · $7,000 · 1.5 in hail · 22 events
- High Surf in California, May 1, 20241 death · 1 event
- Flooding in Texas, May 1 to 18, 2024$17 million · 6 events
- Tornadoes and Hail in Texas, May 1, 2024$210,000 · EF1 · 20 events
- Tornadoes and Hail in Kansas, May 1, 2024$150,000 · 4.5 in hail · 29 events
- Flash Flooding and Hail in Texas, May 1 to 3, 2024$230,000 · 1.25 in hail · 15 events
- Damaging Winds in Kansas, May 1 to 2, 2024$176,000 · 72 kt wind · 8 events
- Damaging Winds in Nebraska, May 1 to 2, 2024$150,000 · 63 kt wind · 5 events
- Tornadoes and Flash Flooding in Texas, May 1, 20243.2 in hail · 25 events
- Tornado and Hail in Oklahoma, May 1, 2024$15,000 · 1.25 in hail · 14 events
- Drought in New Mexico, May 1 to 31, 202419 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172931, 1172932, 1172933, 1172934, 1172935, 1172936, 1172937, 1172938, 1172939, 1172940, 1172941, 1172942, 1172943, 1172944.